muscle weakness from blood thinners like Eliquis
I have been taking Eliquis for paroxysmal atrial fibrillation Recently, I have experienced muscle weakness in my arms and knees. Has anyone experienced this type of issue
Interested in more discussions like this? Go to the Heart & Blood Health Support Group.
Connect

Welcome to Connect, @sova. That sounds like a frightening change from having plenty of energy to experiencing such significant weakness, breathlessness, a rapid heart rate and low blood pressure over those three days.
I want to make sure I understand where things stand now. Are you still experiencing the weakness, breathlessness, rapid heart rate and low blood pressure you described, or have those symptoms resolved? Are you still taking the apixaban?
You noticed that these symptoms began after starting apixaban, which is important information to share with the doctor who prescribed it. Have you been able to let your doctor know what happened?
@jlharsh
I stopped the apixaban, and restarted baby aspirin. I have an appointment on the 29th of this month. I'll tell the doctor of one other symptom that came up after the ones mentioned which is tar-black stool. I'm waiting to see if that repeats itself. Meanwhile, I worked in the garden today which is a lot of up and down and felt fine. I should explain why I dropped the apixaban so quickly....Feb. 28/25 I slipped on the ice, fell backwards. Broke nothing probably thanks to HRT, but the concussion was so severe a fracture appeared on my forehead. I was on Eliquist at the time, rushed to ER, and ended up in the Neurology Department of our local hospital. I was there for 5 days due to intracranial bleeding. I was switched to 81 mg of aspirin which is what I was on originally i.e. after an angiogram showed that my arteries were squeaky clean. I had no fibrilation and to this day do not take any BP medication. A bad and sad side effect of the concussion was that I lost all sense of smell. That, I really miss. Although maybe it's a good thing during allergy season (joke). Hope this answers your questions.
-
Like -
Helpful -
Hug
1 Reaction@sova, thank you for explaining. That helps me understand why you were concerned about restarting apixaban after your previous intracranial bleed.
The tar-black stool does concern me because it can sometimes indicate gastrointestinal bleeding. Given your recent apixaban use, current aspirin use and bleeding history, I would let your healthcare team know about that now rather than waiting to see if it happens again or until your appointment on the 29th.
I would also confirm they know you stopped the apixaban and restarted aspirin so they can advise you about what they want you to take.
You may also want to review this Mayo Clinic Connect discussion:
- Black Oily Stools?
https://connect.mayoclinic.org/discussion/black-oily-stools/
-
Like -
Helpful -
Hug
2 ReactionsYes. It got so bad i thought I was going to fall. I complained to md. He said it was not a side effect. However he switched me to Xarelto. Not much difference. Some people take the blood thinner without problems but not me. I am having same weakness with Xarelto. However I think the real reason for my weakness has not been addressed by the physician. No longer can a patient have a complete workspace unless death is knocking on your door. It's a sad day in healthcare.
I've said this in other forums - I would do anything to get off Eliquis. It has destroyed my quality of life (and I'm not being dramatic). We have to make the doctors listen to us. Good luck to anyone taking a stand and advocating for themselves. I'm having a Watchman device and an ablation late in October. On my way now to see the electrophysiologist - I'll report back after that conversation.
-
Like -
Helpful -
Hug
1 ReactionWell, the electrophysiologist entered the room yelling and didn't stop for an hour. He yelled at me for everything from my profession to the number of university degrees I have to every aspect of how I live. He told me I'm not getting a Watchman (not his call to make) and that he won't do an ablation. Everything happening to me was of course either in my imagination or all my fault. There was a lot of misogyny, weight bias, and patriarchy involved, and had there not been another person in the room, I would not have felt safe to stay. So that was a wasted trip. Waiting to hear from the surgeon for the Watchman now. I am switching from Eliquis to Pradaxa - does anyone have any experience with doing that? Hoping to get better use of my legs back.
@shepsiccle Sheeessshhh...! I would have stood, gathered my possessions, and left saying, 'You're a piece of work, you know that?'
@gloaming I was tempted to ask him what prompted his unhinged rant. I just alerted the clinic that I would no longer be his patient.
@1115 whenever a doctor tells me it’s not a side effect I always go and speak to the senior pharmacist or a research myself and speak to the pharmacist and normally it is a side effect, even if it is a rare one. I believe a lot of doctors only know not all but a lot at least where I am only know what the pharmaceutical reps tell them and what they read in the brochure. Take that with a grain of salt, I do live in what is really a medical desert.
@snop I agree. It also happens that believing a patient about side effects doesn't fit the "blame and shame the patient narrative" so many of them use to deflect actually having to deal with possibly tricky cases.